Each week we will aim to bring out a concise email that provides 4-5 key pieces of information addressing a specific issue in clinical therapeutics.
This week: Seizures with antidepressants
Most (if not all) antidepressants lower the seizure threshold, and in overdose, all can cause seizures, in particular the TCAs and venlafaxine. In the non-overdose setting reports describe seizures with therapeutic doses with mianserin and TCAs, and there are isolated case reports with most other antidepressants.
- Risk factors for seizures associated with antidepressants include a history of epilepsy or seizures, previous brain damage, reduced renal/hepatic function, rapid dose escalation, drug abuse and/or withdrawal (e.g. benzodiazepine and alcohol withdrawal), high dose treatment, and concurrent use of other drugs which lower the seizure threshold (e.g. other psychotropics).
- Most antidepressants (but particularly SSRIs and venlafaxine) have been associated with the syndrome of inappropriate antidiuretic hormone secretion (SIADH) and there have been several reports of antidepressant-induced seizures in patients with hyponatraemia.
- The risk of seizures appears to be greatest with mirtazapine, mianserin, TCAs and venlafaxine/desvenlafaxine. This is probably smallest with SSRIs
- Seizures are most commonly seen in the setting of acute antidepressant overdose, most often in the first 24 hours. In the non-overdose setting, seizures are most likely to occur in the first week of treatment or following an increase in dose, especially after rapid dose escalation.
Please consider these issues when preparing or interpreting RMMR reports or education sessions. Contributions of content or suggested topics are welcome and should be sent directly to firstname.lastname@example.org.